Alert archive / Texas / Freeze Warnings in 2009

Freeze Warning 2, NWS Midland/Odessa, TX

October 29, 2009Eddy County, Lea County, New Mexico; 12 counties in Texas

NWS Midland/Odessa, TX issued this freeze warning at Oct 29, 2009, 1:54 PM MDT for Eddy County, Lea County, New Mexico; 12 counties in Texas. It took effect at Oct 30, 2009, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 1:54 PM MDT (19:54 UTC)
In effect from
Oct 30, 2009, 12:00 AM MDT
Expired
Oct 30, 2009, 8:00 AM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 49 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 291954
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT THU OCT 29 2009

...HIGH WINDS NO LONGER EXPECTED ACROSS THE DAVIS MOUNTAINS...
...FREEZING TEMPERATURES POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND
PORTIONS OF WEST TEXAS TONIGHT...

.SUB FREEZING TEMPERATURES WILL BE POSSIBLE FOR SEVERAL HOURS
TONIGHT ACROSS SOUTHEAST NEW MEXICO...THE CENTRAL AND WESTERN
PERMIAN BASIN...THE UPPER TRANS PECOS REGION...THE VAN HORN
CORRIDOR AND THE GUADALUPE MOUNTAINS TONIGHT. DECREASING CLOUD
COVER ALONG WITH DRY AIR AND LIGHT WINDS WILL PROVIDE FAVORABLE
CONDITIONS FOR FALLING TEMPERATURES TONIGHT. THE FIRST HARD
FREEZE OF THE SEASON WILL BE POSSIBLE ACROSS THESE LOCATIONS.

TXZ074-292100-
/O.CAN.KMAF.HW.W.0034.000000T0000Z-091029T2000Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
254 PM CDT THU OCT 29 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WARNING. 

ALTHOUGH GUSTY WEST WINDS WILL CONTINUE INTO THE EARLY EVENING
HOURS... HIGH WINDS ARE NO LONGER EXPECTED. THEREFORE...THE HIGH
WIND WARNING HAS BEEN CANCELLED.

$$

NMZ027>029-033-034-TXZ045>047-050-051-057>062-067-258-301015-
/O.UPG.KMAF.FZ.A.0002.091030T0600Z-091030T1400Z/
/O.NEW.KMAF.FZ.W.0002.091030T0600Z-091030T1400Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-ANDREWS-MARTIN-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...TATUM...
HOBBS...LOVINGTON...EUNICE...JAL...SEMINOLE...LAMESA...ANDREWS...
STANTON...VAN HORN...PECOS...MENTONE...RED BLUFF LAKE...KERMIT...
ODESSA...MIDLAND...MONAHANS...PINE SPRINGS
254 PM CDT THU OCT 29 2009 /154 PM MDT THU OCT 29 2009/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ FRIDAY. THE FREEZE WATCH IS NO LONGER IN
EFFECT. 

A COLD AIRMASS WILL SETTLE IN PLACE TONIGHT AS CLOUDS DECREASE
AND DRIER AIR MOVES INTO THE REGION. EARLY MORNING TEMPERATURES
MAY FALL INTO THE UPPER 20S TO AROUND 30 FOR SEVERAL HOURS LATE
TONIGHT THROUGH EARLY FRIDAY MORNING. RESIDENTS SHOULD BE PREPARED
TO PROTECT OR BRING SENSITIVE VEGETATION INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TXZ068-069-301015-
/O.NEW.KMAF.FZ.W.0002.091030T0600Z-091030T1400Z/
CRANE-UPTON-
INCLUDING THE CITIES OF...CRANE...MCCAMEY...RANKIN
254 PM CDT THU OCT 29 2009

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY.

A COLD AIRMASS WILL SETTLE IN PLACE TONIGHT AS CLOUDS DECREASE
AND DRIER AIR MOVES INTO THE REGION. EARLY MORNING TEMPERATURES
MAY FALL INTO THE UPPER 20S TO AROUND 30 FOR SEVERAL HOURS LATE
TONIGHT THROUGH EARLY FRIDAY MORNING. RESIDENTS SHOULD BE PREPARED
TO PROTECT OR BRING SENSITIVE VEGETATION INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
000 
WWUS74 KMAF 300323
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT THU OCT 29 2009

...FREEZING TEMPERATURES ACROSS SOUTHEAST NEW MEXICO AND PORTIONS
OF WEST TEXAS TONIGHT...

.SUB FREEZING TEMPERATURES ARE EXPECTED FOR SEVERAL HOURS TONIGHT
ACROSS SOUTHEAST NEW MEXICO...THE CENTRAL AND WESTERN PERMIAN
BASIN...THE UPPER TRANS PECOS REGION...THE VAN HORN CORRIDOR AND
THE GUADALUPE MOUNTAINS TONIGHT. DECREASING CLOUD COVER ALONG WITH
DRY AIR AND LIGHT WINDS WILL CREATE FAVORABLE CONDITIONS FOR
FALLING TEMPERATURES TONIGHT PROVIDING THE FIRST HARD FREEZE OF
THE SEASON ACROSS THESE LOCATIONS.

NMZ027>029-033-034-TXZ045>047-050-051-057>062-067>069-258-301100-
/O.CON.KMAF.FZ.W.0002.091030T0600Z-091030T1400Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-ANDREWS-MARTIN-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-UPTON-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...TATUM...
HOBBS...LOVINGTON...EUNICE...JAL...SEMINOLE...LAMESA...ANDREWS...
STANTON...VAN HORN...PECOS...MENTONE...RED BLUFF LAKE...KERMIT...
ODESSA...MIDLAND...MONAHANS...CRANE...MCCAMEY...RANKIN...
PINE SPRINGS
1023 PM CDT THU OCT 29 2009 /923 PM MDT THU OCT 29 2009/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
FRIDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
FRIDAY ACROSS SOUTHEAST NEW MEXICO...THE CENTRAL AND WESTERN
PERMIAN BASIN...THE UPPER TRANS PECOS REGION...THE VAN HORN
CORRIDOR AND THE GUADALUPE MOUNTAINS.

A COLD AIRMASS WILL SETTLE IN PLACE TONIGHT AS CLOUDS DECREASE
AND DRIER AIR MOVES INTO THE REGION. EARLY MORNING TEMPERATURES
WILL FALL INTO THE UPPER 20S TO AROUND 30 FOR SEVERAL HOURS LATE
TONIGHT THROUGH EARLY FRIDAY MORNING. RESIDENTS SHOULD BE
PREPARED TO PROTECT OR BRING SENSITIVE VEGETATION INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
000 
WWUS74 KMAF 300955
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 AM CDT FRI OCT 30 2009

...FREEZING TEMPERATURES ACROSS SOUTHEAST NEW MEXICO AND PORTIONS
OF WEST TEXAS EARLY THIS MORNING...

.SUB FREEZING TEMPERATURES ARE EXPECTED THROUGH THE EARLY MORNING
HOURS ACROSS SOUTHEAST NEW MEXICO...THE CENTRAL AND WESTERN
PERMIAN BASIN...THE UPPER TRANS PECOS REGION...THE VAN HORN
CORRIDOR AND THE GUADALUPE MOUNTAINS. 

NMZ027>029-033-034-TXZ045>047-050-051-057>062-067>069-258-301400-
/O.CON.KMAF.FZ.W.0002.000000T0000Z-091030T1400Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-ANDREWS-MARTIN-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-UPTON-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...TATUM...
HOBBS...LOVINGTON...EUNICE...JAL...SEMINOLE...LAMESA...ANDREWS...
STANTON...VAN HORN...PECOS...MENTONE...RED BLUFF LAKE...KERMIT...
ODESSA...MIDLAND...MONAHANS...CRANE...MCCAMEY...RANKIN...
PINE SPRINGS
455 AM CDT FRI OCT 30 2009 /355 AM MDT FRI OCT 30 2009/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT FOR THE CENTRAL AND WESTERN
PERMIAN BASIN...THE UPPER TRANS PECOS REGION...THE VAN HORN
CORRIDOR...THE SOUTHEAST NEW MEXICO PLAINS AND THE GUADALUPE
MOUNTAINS UNTIL 9 AM CDT...OR 8 AM MDT THIS MORNING.

CLEARING SKIES AND DRY AIR WILL ALLOW EARLY MORNING TEMPERATURES
TO FALL INTO THE UPPER 20S TO AROUND 30 DEGREES FOR SEVERAL HOURS
EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Oct 29, 12:28 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 29, 12:28 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT THU OCT 29 2009

.UPDATE...
SEE PUBLIC DISCUSSION BELOW.

&&

.DISCUSSION...
WILL UPDATE THE ZONES TO EXPIRE THE WINTER WEATHER ADVISORY FOR
THE MOUNTAINS AS PRECIPITATION IS WINDING DOWN. WILL TWEAK POP...
WEATHER...WIND...QPF...TEMPERATUE GRIDS THIS AFTERNOON BASED
ON LATEST TRENDS.

UPDATED PRODUCTS WILL BE OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              34  60  35  68  /  10  10   0   0
CARLSBAD NM                29  60  32  68  /  10  10   0   0
DRYDEN TX                  40  65  39  74  /  20   0   0   0
FORT STOCKTON TX           35  63  38  70  /  10   0   0   0
GUADALUPE PASS TX          29  52  34  63  /  10  10   0   0
HOBBS NM                   27  60  33  67  /  10  10   0   0
MARFA TX                   21  55  25  64  /  10   0   0   0
MIDLAND INTL AIRPORT TX    31  61  32  67  /  10  10   0   0
ODESSA TX                  32  61  35  68  /  10  10   0   0
WINK TX                    32  64  32  70  /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WATCH FROM MIDNIGHT MDT TONIGHT THROUGH FRIDAY MORNING
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FREEZE WATCH FROM 1 AM CDT /MIDNIGHT MDT/ FRIDAY THROUGH FRIDAY
     MORNING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...
     MARTIN...MIDLAND...REEVES COUNTY AND UPPER TRANS PECOS...
     VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 3 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

12
Hazardous weather outlook, Oct 29, 1:15 PM MDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT THU OCT 29 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CDT THU OCT 29 2009 /115 PM MDT THU OCT 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL BE UNSEASONABLY COLD TONIGHT AS READINGS DROP
ROUGHLY 15 DEGREES BELOW NORMAL. OVERNIGHT LOWS ARE EXPECTED TO DROP
BELOW FREEZING GENERALLY ALONG AND WEST OF A GAIL...MIDLAND...
RANKIN...BALMORHEA...ALPINE LINE. A FREEZE WARNING HAS BEEN
ISSUED FOR THESE AREAS LATE TONIGHT AND FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:39 AM MDTWinter Weather AdvisoryMAFEddy8 hr
Oct 29, 11:18 AM MDTHigh Wind WarningMAF3 hr

Nearby

Freeze Warnings in Texas, 2009Freeze Warnings in New Mexico, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.